Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS Goodland, KS

March 27, 1999Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Mar 27, 1999, 4:39 PM MST for Dundy County, Hitchcock County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1999, 4:39 PM MST (23:39 UTC)
Expired
Mar 27, 1999, 5:25 PM MST
In force
46 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:45 PM MSTThunderstorm Wind 52Stratton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:13 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 27, 2:13 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MST SAT MAR 27 1999

MAIN CONCERN FOR THIS PACKAGE WILL BE AREAL COVERAGE OF STORMS THIS
EVENING AND TEMPS IN THE OUT PERIOD.

AFTERNOON TEMPS WELL INTO THE 70S ACROSS THE WESTERN PORTION OF THE
CWFA WITH DEWPOINTS IN THE LOWER 40S JUST EAST OF THE COLORADO
STATE LINE AT 20Z...RESULTING IN AN AIRMASS THAT IS A LITTLE MORE
UNSTABLE THAN SUGGESTED BY PROGS.  CONVECTIVE ECHOES BEGINNING TO
APPEAR AND BECOME ORGANIZED ON RADAR/SATELLITE IMAGERY/LIGHTNING DATA
WEST OF CWFA. WILL PLACE POPS AT 70 PERCENT TONIGHT FOR ALL OF CWFA
UNLESS CONVECTION APPEARS TO BECOME BETTER ORGANIZED PRIOR TO ZONE
ISSUANCE.

WILL RUN WITH ETA/NGM BLEND FOR THIS PACKAGE WITH A LITTLE MORE
WEIGHT AT LOWER LEVELS TO THE ETA GIVEN ITS BETTER TERRAIN AND
HIGHER RESOLUTION.

COLD FRONT PUSHES THROUGH CWFA BY 08Z...WITH DECENT LOW LEVEL
SUPPORT TO KEEP WINDS IN THE BREEZY CATEGORY OVERNIGHT.  WITH
TURBULENT MIXING EXPECT MINS TO BE ABOUT A CATEGORY ABOVE GUIDANCE
MINS.

SURFACE HIGH MOVES TO EASTERN PORTION OF CWFA SUNDAY.  WINDS WILL
SHIFT SOUTH TO SOUTHEAST LATE IN THE AFTERNOON IN WEST AND CENTRAL
PORTIONS OF THE CWFA COURTESY OF HIGH TO THE EAST AND LEE TROUGH
DEVELOPING ALONG THE FRONT RANGE...BUT THESE WINDS WILL BRING IN
RECYCLED COOL AIR. THIS AND THICKNESS DECREASES FROM PREVIOUS DAY
SUPPORT COOL DOWN OF 10 TO 20F.

MINS SUNDAY NIGHT WILL BE QUITE THE PROBLEM.  SHEAR PROFILE SUGGESTS
LEE TROUGH WILL BE FRAGMENTED INTO NUMEROUS LITTLE TROUGHS WITH
WAVELENGTHS ON THE ORDER OF 60 MILES...RESULTING IN VARIABLE WIND
DIRECTIONS AND SPEEDS.  WOULD NORMALLY CUT TEMPS IN THIS SITUATION...
BUT LOW LEVER THERMAL RIDGE DEVELOPS DURING THE OVERNIGHT HOURS.
MOST OF NIGHT WILL PROBABLY BE SPENT A COUPLE OF CATEGORIES ABOVE
THE FORECASTED MINS...BUT TEMPS WILL PLUMMET FOR A HALF HOUR OR
SO DURING THE INDIVIDUAL TROUGH PASSAGES.

ZONAL FLOW LOOKS TO CONTINUE INTO MONDAY WITH WARM POOL DEVELOPING
IN LEE OF ROCKIES.  WEST TO SOUTHWEST WINDS SHOULD SUPPLY SUFFICIENT
DOWNSLOPING WARMING TO JUSTIFY USE OF FAN GUIDANCE MAXES.

IN THE EXTENDED...RELATIVELY FAST ZONAL FLOWS GRADUALLY BACKS FROM
WEST TO SOUTHWEST TUESDAY THROUGH THURSDAY WITH A FRONTAL SYSTEM
APPROACHING LATE IN THE DAY.  PREFRONTAL TROUGH OR DRYLINE MAY
SWEEP LOW LEVEL MOISTURE OFF TO THE EAST BEFORE TIME OF MAX HEATING
AND ARRIVAL OF BEST DYNAMICS...SO WILL NOT MENTION PRECIP AT THIS
TIME FOR DAY 5.  PATTERN LOOKS LIKE A DRY ONE WITH ABOVE NORMAL
TEMPS FOR THE PERIOD.  ALTHOUGH HEIGHTS AND THICKNESSES SEEM TO
DECREASE ON THURSDAY IN RESPONSE TO SHORTWAVES EJECTING AHEAD OF
NEXT NORTHWEST U.S. LOW...THIS SEEMS OVERDONE GIVEN THE STRENGTH OF
RIDGES THAT HAVE DEVELOPED AHEAD OF THESE SYSTEMS IN THE PAST.
WILL OPT TO KEEP THURSDAY AS WARM AS TUESDAY AND WEDNESDAY AT THIS
POINT.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, Mar 27, 1:54 PM MST, 2 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MST SAT MAR 27 1999

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

CLEARER THAN EXPECTED SKIES DURING THE MORNING HOURS TODAY HAS
RESULTED IN TEMPERATURES REACHING THE MIDDLE 70S BY EARLY
THIS AFTERNOON. ALSO RELATIVELY MOIST AIR EXISTS IN THE LOWER
LEVELS OF THE ATMOSPHERE OVER EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA. THESE TWO CONDITIONS ARE COMBINING
WITH AN ADVANCING COLD FRONT...WHICH WILL MOVE THROUGH THE AREA FROM
THE NORTHWEST EARLY TONIGHT...TO DEVELOP THUNDERSTORMS IN EASTERN
COLORADO.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND
EARLY EVENING AND MOVE SLOWLY FROM WEST TO EAST ACROSS THE AREA.
RAINFALL FROM THESE THUNDERSTORMS MAY BRIEFLY BE MODERATE...BUT
GENERALLY LIGHT RAINFALL CAN BE EXPECTED. HOWEVER A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY
WINDS.

RJC
Special weather statement, Mar 27, 1:54 PM MST, 2 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MST SAT MAR 27 1999

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

CLEARER THAN EXPECTED SKIES DURING THE MORNING HOURS TODAY HAS
RESULTED IN TEMPERATURES REACHING THE MIDDLE 70S BY EARLY
THIS AFTERNOON. ALSO RELATIVELY MOIST AIR EXISTS IN THE LOWER
LEVELS OF THE ATMOSPHERE OVER EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA. THESE TWO CONDITIONS ARE COMBINING
WITH AN ADVANCING COLD FRONT...WHICH WILL MOVE THROUGH THE AREA FROM
THE NORTHWEST EARLY TONIGHT...TO DEVELOP THUNDERSTORMS IN EASTERN
COLORADO.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND
EARLY EVENING AND MOVE SLOWLY FROM WEST TO EAST ACROSS THE AREA.
RAINFALL FROM THESE THUNDERSTORMS MAY BRIEFLY BE MODERATE...BUT
GENERALLY LIGHT RAINFALL CAN BE EXPECTED. HOWEVER A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG GUSTY
WINDS.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:46 PM MSTSevere Thunderstorm WarningGLDCheyenne34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.